How to Reduce Opiate Withdrawal Symptoms at Home
In 2010, more than 12 million Americans claimed to have used prescription medications for purposes other than those prescribed by a physician. Oxycodone, hydrocodone, hydromorphone, and other opioid pain medications are prescription painkillers.
Age-adjusted overdose death rates rose from 21.6 per 100,000 in 2019 to 31.1 per 100,000 in 2020. Other than methadone, opioids—mostly synthetic opioids—are currently the leading cause of fatal drug overdoses.
The dependence on these medications is common among those who abuse them. Anyone using opiates has the potential to become dependent on them, even those who are following the medication’s instructions and taking the recommended dosage as prescribed by their doctor.
From 2019 to 2020, there was an almost 30% increase in drug overdose deaths, which has quadrupled since 1999. An opioid was a factor in over 75% of the 91,799 drug overdose deaths in 2020. The death rates from opioid overdoses significantly changed between 2019 and 2020: Death rates related to opioid use increased by 38%.
After becoming reliant on opiates, you’ll likely face quite distressing withdrawal symptoms if you stop taking them. In reality, a lot of people keep misusing drugs to avoid the uncomfortable withdrawal symptoms.
The United States and Scotland are the two countries with the highest rates of overdose and drug-related deaths. Following the release of COVID-19, data from the previous year showed a sharp rise in drug overdose deaths in the United States, with approximately 92,000 fatalities expected in 2020.
Opiate withdrawal can cause symptoms that are challenging to manage even though it is often not a life-threatening condition. Even major health issues can result from some withdrawal symptoms. Your amount of reliance may also affect how bad your withdrawal symptoms are.
It’s hard to go through withdrawal. But the first step to leading a healthier life is to quit your dependence.
What Happens During Withdrawal?
As a result, you will require more of it to experience its effects.
Opiate usage over an extended period of time alters the structure of brain nerve cells. The medicine will eventually become necessary for these cells to even survive. Your body will respond if you quit using opiates suddenly, causing withdrawal symptoms.
Two stages of opiate withdrawal take place. There are several symptoms in the initial phase, including:
- aching muscles restlessness
- anxiety / agitation
- teary eyes, a runny nose, and excessive perspiration
- excessive yawning and lack of energy
There may be long-term withdrawal symptoms that come after these initial phases, which can last anywhere from a week to a month. Long-term symptoms can include emotional or behavioural problems and are frequently less physically based.
Additionally, your body may get tolerant to several of the adverse effects of the medication, such as constipation and dry skin. A significant reaction could occur if you abruptly stop using opiates.
You must be ready if you attempt to go through withdrawal on your own. Before you entirely stop using opiates, try to taper off. This might lessen how strong your withdrawal is. However, the majority of persons find self-regulated tapering to be impossible due to the compulsive nature of addiction. It frequently results in a complete relapse into addiction.
Dehydration brought on by vomiting and diarrhoea is frequent and can have major negative effects on health. When they are going through withdrawal, a lot of folks wind up in the hospital with dehydration. It’s crucial to consume plenty of hydrated liquids while going through withdrawal. You could benefit from electrolyte drinks like Pedialyte to stay hydrated.
Utilising over-the-counter drugs in the right dosages can be beneficial. For diarrhoea, think about loperamide. You could try meclizine or dimenhydrinate if you’re feeling nauseous. Benadryl and other antihistamines are also options.
Planning can be very important. Symptoms of withdrawal might linger for days or weeks. You won’t need to run out and buy more medication if you have enough on hand for a few weeks. But be careful not to take more of these medications than the doctor has prescribed. Talk to your doctor about the situation if the usual dosage isn’t working.